Flood, Montgomery
- When
- January 1, 6:45 PM EST to 9:45 PM EST
- Where
- Montgomery forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
Heavy rainfall on the 1st caused minor flooding on rivers and creeks in Central and Western Maryland. 55 feet.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Heavy rainfall on the 1st caused minor flooding on rivers and creeks in Central and Western Maryland. In Montgomery County, Seneca Creek near Dawsonville reached 8.55 feet. Flood stage is 7.5 feet. Low lying areas right along the river were covered by water. In Frederick County, the Potomac River at Point of Rocks rose to 16.22 feet. Flood stage is 16 feet. A low water road in Point of Rocks was flooded. Several boat ramps in the Chesapeake and Ohio Canal National Historical Park were inundated by water. In addition, the Monocacy River in Frederick reached a stage of 15.17 feet. Flood stage is 15 feet. A fish hatchery and sewage treatment plant near the river gauge experienced minor flooding. A portion of Gashouse Pike was covered by water. In Buckeystown, Michaels Mill Road was closed by Monocacy River overflow. South of Thurmont, the Monocacy River flooded Creagerstown Park off Route 550. Back water flooding was also reported along Carroll Creek near Frederick and Little Hunting Creek near Thurmont. In Washington County, Conococheague Creek reached a stage of 10.3 feet. Flood stage is 8 feet. Wishard, Independence, and Crees Pond roads were flooded by the creek. In Hagerstown, West Memorial Boulevard was temporarily flooded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 1, 5:40 PM EST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 540 PM EST WED JAN 01 2003 MODERATE TO HVY RA PRODUCING SOME HYDROLOGIC PROBLEMS IN THE FOOTHILLS AND MTNS. THINKING HVY ACTIVITY IN THE METRO AREAS COULD ALSO EVENTUALLY CAUSE OVERFLOWS DUE TO SATURATED ANTECEDENT CONDITIONS. HAVE ISSUED AN FFA THROUGH MIDNIGHT. ACTIVITY SHD TAPER OFF OVERNIGHT. ZFP OUT SHORTLY. RDH. PREV DISC... ------------------------------------------- QUITE A MIXED BAG OF WX OVR THE AREA IN THE NEXT SVRL DAYS. MDLS IN VRY GOOD AGREEMENT OVR POSNS OF SYSTEMS. LOW PRSTLY CENTERED OVR SRN VA TO TRACK TO THE DELMARVA THIS EVE. WL MAINTAIN CAT POPS ACROSS THE N FOR THE EVE HRS..THEN CUTTING BACK TO CHC AS FLOW TURNS MORE NRLY. WL ALSO MAINTAIN MENTION OF ZL- IN THE XTRM NW CORNER OF THE CWA..HOWEVER THINK WERE TALKING ONLY ABT A FEW BLO FRZG SPOTS. MVG INTO SOMEWHAT OF A COL RGN ON THU - FIRST LOW HAS EXITED AND NEXT SYSTEM GINNING UP IN LOWER MS VLLY. WK HIGH BLDS DOWN CREATING NERLY WINDS/FLOW UP THE APLCHNS WHICH WL CREATE A CHC OF L/ISOLD ZL IN THE NW CORNER. WL HV CHC AFTN R POPS FOR THE SWRN SXN OF THE CWA THU AFTN AS NEXT SYSTEM MVS INTO TN VLLY. WX GROWS MORE COMPLEX THU NGT AS LOW REACHES SRN VA. ETA BUFKIT SHOWING A WEDGE OF BLO FRZG TEMPS FM 850-950 MB...THEN TEMPS CLOSER TO THE SFC BECOME MORE CHANGEABLE FM THE BAY TO THE MTNS. JET/VORT MAX PROGGED OVR RGN THU EVE WL AID IN UPLIFT. SCRIPT WL BE TO GO W/ ALL LIQUID PCPN FM NHK TO CHO...A MIX OF S..IP..AND R IN DC/BALT TO THE MTNS....AND R CHANGING TO S IN THE MTNS. WOODY LONG TERM (FRI-WED) MODELS COMING INTO GOOD AGREEMENT FOR NEXT PRECIP EVENT FRI-FRI NITE. LOW PRESSURE TRACKS ACROSS THE GULF COAST STATES THEN ACROSS THE CAROLINAS FRI-FRI NITE AND ALG THE EASTERN SEABOARD SAT. SOME DIFFERENCES STILL EXIST BETWEEN GFS/ETA IN EXACT TRACK OF SFC SYSTEM AND TEMP PROFILES. TRACK OF H85 LOW IS ALSO TO OUR SOUTHEAST ON BOTH ETA/GFS WHICH WOULD FAVOR A SNOW EVENT. 12Z ENSEMBLE MEANS GIVING ABT 0.2 TO 0.5 INS LIQUID EQUIVALENT FOR WHOLE STORM EVENT AREA WIDE. BASED 12Z ENSEMBLE MEANS ACCUMULATING SNOWS LOOKS LIKE A GOOD BET FROM HGR TO LEESBURG TO CHO. EAST OF THIS LINE PRECIP WILL PROBABLY START OUT AS RAIN THEN GET MIXED WITH OR CHANGE TO SNOW AS COLD AIR CONTINUES TO BE DRAWN INTO THE AREA. SPS SENT OUT FOR THIS EVENT. SUN NITE...ANOTHER STRONG VORT MAX MOVES ACROSS THE AREA. TEMPS PROFILES SUPPORT ALL SN ACROSS ENTIRE CWA. HOWEVER MOISTURE IS VERY LIMITED WITH THIS FEATURE. WILL CONTINUE TO KEEP FCST DRY FOR NOW. THIS ALSO MATCHES UP WELL WITH SURROUNDING OFFICES. POTENTIAL FOR SIG SNOWSTORM NEXT TUE AS ANOTHER SYSTEM CLOSES OFF OVR THE GULF COAST STATES THEN TRACKS UP ALG THE EASTERN SEABOARD. .LWX... DC...FFA THROUGH MIDNIGHT. MD...FFA THROUGH MIDNIGHT WASH CO EWD TO BAY EXCEPT LWR SRN MD. VA...FFA FAIRFAX...PRINCE WM...ARLINGTON. WV...NONE. MARINE...SCA CHSPK BAY AND TIDAL PTMC COBB ISL TO SMITH PT.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-012215- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1110 AM EST WED JAN 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY A RUMBLE OF THUNDER IS POSSIBLE THIS AFTERNOON IN THE VICINITY OF CHARLOTTESVILLE AND FREDERICKSBURG. SKYWARN ACTIVATION IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN... RAIN OR SNOW IS POSSIBLE AREAWIDE THURSDAY NIGHT AND FRIDAY.
MDZ002>007-VAZ021-025>031-042-WVZ048>055-021028- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 230 PM EST WED JAN 1 2003 ...ANOTHER ROUND OF WINTER WEATHER MAY BE IN STORE FOR PORTIONS OF MARYLAND...EASTERN WEST VIRGINIA...AND THE MOUNTAINS OF VIRGINIA FOR THURSDAY NIGHT AND FRIDAY... A COMPLEX WEATHER PATTERN CONTINUES TO EVOLVE. LOW PRESSURE IS EXPECTED TO DEVELOP IN THE MISSISSIPPI VALLEY ON THURSDAY. THE LOW WILL THEN TRACK THROUGH THE TENNESSEE VALLEY BEFORE MOVING OFF THE VIRGINIA COAST FRIDAY EVENING. THIS WILL SPREAD EVEN MORE MOISTURE INTO THE AREA. WITH TEMPERATURES HOVERING CLOSE TO FREEZING THURSDAY NIGHT A MIX OF RAIN AND SNOW IS EXPECTED IN THE APPALACHIAN MOUNTAINS. RAIN... SLEET...AND SNOW IS LIKELY IN THE WESTERN SUBURBS OF WASHINGTON DC AND BALTIMORE. ON FRIDAY MORE COLD AIR WILL BE DRAWN INTO THE REGION...CHANGING THE PRECIPITATION TO ALL SNOW. SEVERAL INCHES OF SNOW IS POSSIBLE AT THE HIGHER ELEVATIONS OF WESTERN MARYLAND...NORTHERN VIRGINIA....AND THE EASTERN PANHANDLE OF WEST VIRGINIA. FURTHER EAST IN MARYLAND...AN INCH OR TWO OF SNOW IS POSSIBLE ALONG THE PENNSYLVANIA BORDER FROM FREDERICK COUNTY TO HARFORD COUNTY. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES ON THIS DEVELOPING EVENT. ABW
MDZ002>004-009-VAZ027>031-038>042-050>053-055-056-WVZ049>053-055- 012300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 352 PM EST WED JAN 1 2003 ...HEAVY RAINFALL ACROSS NORTHERN VIRGINIA...THE EASTERN WEST VIRGINIA PANHANDLE...AND CENTRAL MARYLAND... AT 350 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF HEAVY RAINFALL ACROSS MUCH OF NORTHERN VIRGINIA...THE EASTERN WEST VIRGINIA PANHANDLE...AND CENTRAL MARYLAND. THE HEAVIEST RAINFALL HAS OCCURRED IN THE NORTHERN SHENANDOAH VALLEY AND WESTERN MARYLAND WHERE 1 TO 2 INCHES OF RAINFALL HAS BEEN REPORTED...WITH RAINFALL CONTINUING. ISOLATED FLOODING HAS BEEN REPORTED WITH THIS HEAVY RAINFALL IN PARTS OF THE CENTRAL SHENANDOAH VALLEY LATE THIS AFTERNOON. THE HEAVY RAINFALL WILL CONTINUE INTO THE EARLY EVENING HOURS...AND CAUSE PONDING OF WATER ON AREA ROADWAYS...AS WELL AS SHARP RISES ON SMALL CREEKS AND STREAMS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION...AND STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WARNINGS. MANNING
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
513 PM EST WED JAN 01 2003
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0333 PM COUNTY WIDE VA FLASH FLOOD
01/01/03 PAGE SEVERAL ROADWAYS COVERED
BY WATER WITH ONE ROAD
PARTIALLY WASHED OUT.The national radar mosaic for the moment the first event began.
4 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, January 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340453, 5340454, 5340455, 5340456.